Alert archive / Idaho / Wind Advisories in 2017

Wind Advisory 3, NWS Boise, ID

February 23, 2017Ada County, Elmore County, Owyhee County, Idaho

NWS Boise, ID issued this wind advisory at Feb 23, 2017, 8:45 AM MST for Ada County, Elmore County, Owyhee County, Idaho. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2017, 8:45 AM MST (15:45 UTC)
Expired
Feb 23, 2017, 8:00 PM MST
In force
11 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Elmore County, ID, Owyhee County, ID

The radar

The Boise radar (KCBX), 46 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 3.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WWUS75 KBOI 231545
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
845 AM MST Thu Feb 23 2017

...Winds advisory for the Upper Treasure Valley, mainly south and
east of Boise...

.Gusty winds today across the region will be particularly strong
across the Upper Treasure Valley south and east of Boise.
Expecting winds out of the northwest at 25 to 35 mph with gusts 
up to 50 mph. Surrounding areas will see winds 15 to 25 mph with 
gusts to 35 mph.

IDZ014-240300-
/O.NEW.KBOI.WI.Y.0003.170223T1545Z-170224T0300Z/
Upper Treasure Valley-
845 AM MST Thu Feb 23 2017

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

The National Weather Service in Boise has issued a Wind Advisory,
which is in effect until 8 PM MST this evening. 

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Strongest today through 8 PM MST, diminishing with the
  sunset.

* IMPACTS...Driving may become difficult in high-profile or
  lightweight vehicles. Also, objects such as trash cans may be 
  blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
823 
WWUS75 KBOI 240244
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
744 PM MST Thu Feb 23 2017

IDZ014-240345-
/O.EXP.KBOI.WI.Y.0003.000000T0000Z-170224T0300Z/
Upper Treasure Valley-
744 PM MST Thu Feb 23 2017

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds have diminished below advisory criteria. Northwest winds
10-20 mph with gusts to 30mph are still possible this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Feb 23, 3:11 AM MST, 5 hours 34 minutes earlier.

Area forecast discussion, Feb 23, 3:11 AM MST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Boise ID
311 AM MST Thu Feb 23 2017

.SHORT TERM...Today through Friday...A slow moving upper low
positioned over s-central Idaho this morning will keep snow over
central Idaho into Friday. Focus of the heaviest snow will be
across the eastern Boise mountains, Camas Prairie, Snake Plain
(east of Mountain Home) to the ID/NV border where an additional 1
to 4 inches is expected. To the west of this band, expect light
snow showers today as an upper level weakness tracks through
southeast Oregon. Accumulations from this activity will be less
than an inch and only on grassy surfaces across lower elevations.
Drier air moves in from the west tonight, cutting off snow showers
for all but central ID zones where moisture continues to wrap
around the low over s-central ID. This feature does eventually
lift into southwest MT during the day Friday bringing an end to
the snow for all but the central ID mountains. Surface low over
eastern ID will sustain gusty northwest winds across much of the
region today into tonight. Strongest winds will channel from the
Baker Valley through the Snake Plain where gusts of 30-40 MPH are
likely. Winds will weaken late tonight into Friday as the surface
low fills and lifts to the northeast. With a broad upper trough
over the area temperatures will remain about 10 degrees below
normal through Friday.

For the current suite of products. Flow on the Malheur at Vale is
continuing to drop and will likely be enough below flood stage to
cancel the warning this morning. Feel winter highlights are
adequate for the expected additional accumulations and
accompanying impacts. Areas from Glenns Ferry and Bruneau south
and east will see the most accumulating snow through this evening,
though accumulations on paved surfaces will likely be diminished
after 18Z. Did extend timing on Southwest Highlands zone by 3
hours to cover snowfall into early afternoon.

.LONG TERM...Friday night through Wednesday...Cold active weather
pattern will continue through Tuesday with the passage of two upper
level troughs. Models remain consistent in keeping the first trough
on Friday night into Saturday well off the west coast with the
forecast area remaining largely unaffected. Showers could develop
over the higher terrain Saturday afternoon but snow accumulations
will be little if any. This trough weakens as it shifts southeast
across California Saturday night. A second stronger and more
moisture trough moves along the coast Sunday before shifting inland
late Monday into Tuesday. Models still don't have a great handle on
this system and differ with how far south the trough drops Monday
before moving inland. This mainly has implications with the extent
of shower coverage Sunday afternoon through Monday. Northwesterly flow
will continue the changes for snow showers on Tuesday. Snow amounts
will be light with a few inches in the mountains to little if any
accumulations in the valley as the ground and surface temperatures
remain at or above freezing Sunday through Monday. Upper level ridge
begins to build along the west coast Wednesday and remaining through
the weekend. It's not particularly strong but it will keep the area
dry with temperatures climbing back to seasonal normals by Thursday.

&&

.AVIATION...Generally low VFR, except for MVFR-IFR in snow east
of a line from KREO-KMUO-KSUN. Snow will generally taper off this
morning, except in central ID mountains and Magic Valley where
snow will continue through Friday morning. Winds aloft at 10kft
MSL: NW- NE 20-35kt. Surface winds generally W-NW 5-15kt becoming
W-NW 15- 25kt Thu afternoon, gusts to 35kt in Baker, Treasure and
Magic Valleys during the afternoon.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 11 PM MST this evening IDZ016-030.
	 Winter Weather Advisory until 2 PM MST this afternoon IDZ015.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...DG
LONG TERM....JS
AVIATION.....JS

Nearby

Wind Advisories in Idaho, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.